From Our 2008 Archives
Fentanyl Pain Patch Recalled
Latest Chronic Pain News
Voluntary Recall of Duragesic and Generic Fentanyl Patch Due to Overdose Risk
Reviewed By Louise Chang, MD
Feb. 13, 2008 -- Certain prescription skin patches containing the painkiller fentanyl are being recalled because of possible overdose risk.
The voluntary recall applies to the following products with an expiration date on or before December 2009:
Duragesic and fentanyl patches in other strengths aren't being recalled.
All of the recalled patches were made by Alza Corp., an affiliate of PriCara, which is a division of Ortho-McNeil-Janssen Pharmaceuticals. PriCara announced the recalls in a news release.
Recall Is a 'Precaution'
In its news release, PriCara explains that the recall is a precaution because some of the recalled patches may have a cut along one side of the patch's drug reservoir.
That cut could expose patients or caregivers directly to the drug. Such exposure may lead to serious adverse events, including respiratory depression [problems with breathing] and overdose, which may be fatal, states PriCara.
Fentanyl Pain Patch Recall: What to Do
Here's what PriCara says to do if you've got the recalled patches:
SOURCES: News release, PriCara. Associated Press.
© 2008 WebMD Inc. All rights reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions